Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2002, 1:12 AM CDT for Montgomery County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2002, 1:12 AM CDT (06:12 UTC)
- Expired
- Jun 11, 2002, 1:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4189 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110612 SVROMA IAC137-110645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 112 AM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST IOWA * UNTIL 145 AM CDT * AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTHWEST OF RED OAK...OR ABOUT 41 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RED OAK AROUND 125 AM CDT STANTON AROUND 130 AM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4102 9536 4091 9529 4097 9496 4114 9500 SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM CDT, 10 hours 22 minutes earlier.
Area forecast discussion, Jun 10, 2:50 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT MON JUN 10 2002 POTENTIAL FOR CONVECTION WILL BE THE MAIN PROBLEM THE NEXT FEW DAYS. SOME CHANCE OF SEVERE THROUGH MIDNIGHT. CURRENT PROGS...ESPECIALLY THE ETA HINT AT FLASH FLOOD POTENTIAL OVER SERN NE TUE NGT. SURFACE ANALYSIS EARLY THIS AFTN SHOWED CDFNT HAD MOVED INTO THE NWRN CORNER OF NERN NE. DEWPTS AHEAD OF THE FNT AROUND 70 OR IN THE LOWER 70S. OAX SOUNDING FROM 12Z DID NOT HAVE MUCH OF A CAP...BUT LBF HAD A VERY STRONG CAP AROUND 750 MB. TEMPS AT THE SFC HAD WARMED TO NEAR 100 F NEAR KHYS IN KS NEAR SFC LOW. EXPECT EXPLOSIVE DEVELOPMENT IN THAT AREA SHORTLY. FNT WILL TRY TO HANG UP AND STALL TNGT...BUT LOCATION OF OUTFLOW BOUNDARIES WILL MAKE WINDS TOUGH TO CALL LATER TNGT. OVERALL NGM MOS LOOKS A LITTLE TOO COOL AGAIN TNGT. WILL GO WITH MENTION OF SCT TSTMS THROUGH ABOUT MIDNIGHT. THEN THERE IS ANOTHER CHANCE LATE TNGT WITH SHORTWAVE MOVING OUT OF THE WRN HIGH PLAINS. THIS SEEMS TO BE BEST DEPICTED BY 12Z ETA/MESOETA. GENERALLY THINK THAT THE ETA MAY HANDLE THINGS A BIT BETTER DURING THE NEXT FEW DAYS. PCPN SHOULD BE ONGOING MOST AREAS BY SUNRISE TUESDAY. THEN THIS SHOULD MOVE EWD AND WEAKEN. NEXT ROUND OF TSTMS...POSSIBLY SEVERE...WOULD BE TUE EVENING INTO TUESDAY NIGHT. IF ETA ENDS UP CORRECT...DEFINITE POTENTIAL FOR FLASH FLOODING W/ HIGH QPF. RAISED LOWS A BIT FROM NGM MOS TUE NGT...BUT DID NOT DEVIATE MUCH ON WED. LOOKS LIKE A MAINLY DRY PATTERN LATER IN THE WEEK AS CLOSED LOW PUSHES TOWARD THE WRN GREAT LAKES AND FLOW BECOMES NWLY ALOFT. WILL HAVE TO SEE ABOUT THAT. DID INCLUDE A MENTION OF PCPN STARTING SAT NGT AND CONTINUING INTO MON. FIRST DRAFT OF THE WORK ZFP WAS SENT EARLIER. .OMA...NONE. MILLER
In the hours before
Local storm report, Jun 10, 10:42 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 PM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 2 SE COLUMBUS NE 1 INCH HAIL
06/10/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1000 PM WESTON NE 60-70 MPH TSTM GUST
06/10/02 SAUNDERS HEAVY RAIN. REPORTED BY
HAM RADIO OPERATOR.
1005 PM 1 N WAHOO NE 70-80 MPH TSTM GUST
06/10/02 SAUNDERS HEAVY RAIN. REPORTED BY
HAM RADIO OPERATOR.
1024 PM 3 E WAHOO NE 60-75 MPH TSTM GUST
06/10/02 SAUNDERS LARGE TREES DOWN.
REPORTED BY HAM RADIO
OPERATOR.
1028 PM MEADOW GROVE NE .75 INCH HAIL
06/10/02 MADISON REPORTED BY PUBLIC.
1035 PM WAHOO NE WIND DAMAGE
06/10/02 SAUNDERS NUMEROUS POWER LINES
AND TREES DOWN ACROSS
HIGHWAY. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Jun 10, 11:21 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM CERESCO NE WIND DAMAGE
06/10/02 SAUNDERS TREES AND POWER LINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.
1042 PM VALLEY NE 58 MPH TSTM GUST
06/10/02 DOUGLAS AT NWS OFFICE 1 MILE
NORTHWEST OF VALLEY.
1043 PM MALMO NE WIND DAMAGE
06/10/02 SAUNDERS TREES AND POWER LINES
DOWN. REPORTED BY HAM
RADIO OPERATOR.
1045 PM MEAD NE WIND DAMAGE
06/10/02 SAUNDERS POWER LINES AND SMALL
TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.
1057 PM 9 W (OMA)EPPLEY FLD OMAHA NE .75 INCH HAIL
06/10/02 DOUGLAS HAM RADIO OPERATOR AT
108TH AND MAPLE STREETS.
1057 PM 4 NE LITTLE SIOUX IA 60 MPH TSTM GUST
06/10/02 HARRISON 1 INCH DIAMETER HAIL.
REPORTED BY COOPERATIVE
OBSERVER.
1110 PM SWEDEBURG NE WIND DAMAGE
06/10/02 SAUNDERS TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Jun 11, 12:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1232 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM 8 E PRAGUE NE WIND DAMAGE
06/10/02 SAUNDERS TREES DOWN AND GRAIN
BIN TOPS BLOWN OFF.
REPORTED BY HAM RADIO
OPERATOR.
1040 PM 2 S WAHOO NE WIND DAMAGE
06/10/02 SAUNDERS SEVERAL POWER POLES
SNAPPED OFF. REPORTED
BY HAM RADIO OPERATOR.
1040 PM COLON NE WIND DAMAGE
06/10/02 SAUNDERS GRAIN BINS BLOWN DOWN.
REPORTED BY HAM RADIO
OPERATOR.
1042 PM 3 N VALPARAISO NE WIND DAMAGE
06/10/02 SAUNDERS TREES DOWN AND POWER
OUT.REPORTED BY HAM
RADIO OPERATOR.
1044 PM ITHACA NE WIND DAMAGE
06/10/02 SAUNDERS TREES DOWN POWER OUT.
REPORTED BY HAM RADIO
OPERATOR.
1050 PM HARLAN IA WIND DAMAGE
06/10/02 SHELBY POWER LINES AND LARGE
TREE LIMBS DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 PM PLATTE CENTER NE .75 INCH HAIL
06/10/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
1105 PM MONDAMIN IA 65 MPH TSTM GUST
06/10/02 HARRISON TREES UPROOTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1105 PM 1 W LITTLE SIOUX IA WIND DAMAGE
06/10/02 HARRISON SEMI TRAILER TRUCK
OVERTURNED ON
INTERSTATE 35. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:49 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 41 min |
| Jun 10, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 34 min |
| Jun 10, 11:22 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 38 min |
| Jun 10, 11:31 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 29 min |
| Jun 11, 12:22 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.